Alert archive / Nevada / Wind Advisories in 2020
Wind Advisory 6, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Feb 28, 2020, 2:38 AM PST for 5 counties in Nevada; Mono County, California. It took effect at Feb 29, 2020, 10:00 AM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2020, 2:38 AM PST (10:38 UTC)
- In effect from
- Feb 29, 2020, 10:00 AM PST
- Expired
- Mar 1, 2020, 1:00 AM PST
- In force
- 15 hr
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3561 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392 WWUS75 KREV 281038 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 238 AM PST Fri Feb 28 2020 NVZ004-291200- /O.NEW.KREV.LW.Y.0014.200229T2100Z-200301T0300Z/ /O.CON.KREV.DU.Y.0001.200229T1800Z-200301T0600Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 238 AM PST Fri Feb 28 2020 ...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST SATURDAY... ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM PST SATURDAY FOR PYRAMID LAKE... * CHANGES...Added lake wind advisory for Pyramid Lake Saturday. * WHAT...For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust expected. For the Lake Wind Advisory, west winds 15 to 20 mph with gusts up to 35 mph expected. Waves 2 to 3 feet on Pyramid Lake. * WHERE...Western Nevada for the Blowing Dust Advisory. Pyramid Lake for the Lake Wind Advisory. * WHEN...For the Blowing Dust Advisory, from 10 AM to 10 PM PST Saturday. For the Lake Wind Advisory, from 1 PM to 7 PM PST Saturday. * IMPACTS...Hazardous driving conditions due to reduced visibility in blowing dust on roads such as Interstate 80 and Highways 50 and 95. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Southwest to west winds of 20 to 30 mph with gusts 40 to 50 mph will create areas of cross winds along Interstate 80 and along U.S. 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden decreases in visibility to near zero. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ003-291200- /O.NEW.KREV.WI.Y.0006.200229T1800Z-200301T0600Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 238 AM PST Fri Feb 28 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST SATURDAY... * WHAT...Southwest winds 15 to 25 mph with gusts 40 to 50 mph expected. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 10 AM to 10 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicle restrictions and rough air for flying are likely. * ADDITIONAL DETAILS...Due to recent dry weather, rapid fire spread is possible in the hills around the region. Exercise care if out on public lands and follow any burn restrictions in place by local fire services. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. Check road and traffic conditions before heading out. && $$ CAZ073-NVZ001-291200- /O.NEW.KREV.WI.Y.0006.200229T2100Z-200301T0900Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, and Schurz 238 AM PST Fri Feb 28 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 AM PST SUNDAY... * WHAT...Southwest winds 15 to 25 mph with gusts 40 to 50 mph expected. * WHERE...Mineral and Southern Lyon Counties and Mono County. * WHEN...From 1 PM Saturday to 1 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicle restrictions and rough air for flying are likely. * ADDITIONAL DETAILS...Due to recent dry weather, rapid fire spread is possible in the lower elevations around the region. Exercise care if out on public lands and follow any burn restrictions in place by local fire services. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. && $$ CAZ072-NVZ002-291200- /O.NEW.KREV.LW.Y.0014.200229T1500Z-200301T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 238 AM PST Fri Feb 28 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST SATURDAY FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. Waves 3 to 4 feet. Highest waves on the east and north parts of the lake. * WHERE...Lake Tahoe. * WHEN...From 7 AM to 10 PM PST Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
544 WWUS75 KREV 291135 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 335 AM PST Sat Feb 29 2020 NVZ004-010600- /O.CON.KREV.DU.Y.0001.200229T1800Z-200301T0600Z/ /O.CON.KREV.LW.Y.0014.200229T2100Z-200301T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 335 AM PST Sat Feb 29 2020 ...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST THIS EVENING FOR PYRAMID LAKE... * CHANGES...No changes. * WHAT...For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust expected. For the Lake Wind Advisory, west winds 15 to 20 mph with gusts up to 35 mph expected. Waves 2 to 3 feet on Pyramid Lake. * WHERE...Western Nevada for the Blowing Dust Advisory. Pyramid Lake for the Lake Wind Advisory. * WHEN...For the Blowing Dust Advisory, from 10 AM to 10 PM PST Saturday. For the Lake Wind Advisory, from 1 PM to 7 PM PST Saturday. * IMPACTS...Hazardous driving conditions due to reduced visibility in blowing dust on roads such as Interstate 80 and Highways 50 and 95. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Southwest to west winds of 20 to 30 mph with gusts 40 to 50 mph will create areas of cross winds along Interstate 80 and along U.S. 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden decreases in visibility to near zero. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ003-010600- /O.CON.KREV.WI.Y.0006.200229T1800Z-200301T0600Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 335 AM PST Sat Feb 29 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... * CHANGES...No changes. * WHAT...Southwest winds 15 to 25 mph with gusts 40 to 50 mph expected. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 10 AM to 10 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicle restrictions and rough air for flying are likely. * ADDITIONAL DETAILS...Due to recent dry weather, rapid fire spread is possible in the hills around the region. Exercise care if out on public lands and follow any burn restrictions in place by local fire services. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. Check road and traffic conditions before heading out. && $$ CAZ073-NVZ001-010600- /O.CON.KREV.WI.Y.0006.200229T2100Z-200301T0900Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, and Schurz 335 AM PST Sat Feb 29 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM PST SUNDAY... * CHANGES...No changes. * WHAT...Southwest winds 15 to 25 mph with gusts 40 to 50 mph expected. * WHERE...Mineral and Southern Lyon Counties and Mono County. * WHEN...From 1 PM Saturday to 1 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicle restrictions and rough air for flying are likely. * ADDITIONAL DETAILS...Due to recent dry weather, rapid fire spread is possible in the lower elevations around the region. Exercise care if out on public lands and follow any burn restrictions in place by local fire services. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. && $$ CAZ072-NVZ002-010600- /O.CON.KREV.LW.Y.0014.200229T1500Z-200301T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 335 AM PST Sat Feb 29 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 PM PST THIS EVENING FOR LAKE TAHOE... * CHANGES...no changes. * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet. Highest waves on the east and north parts of the lake. * WHERE...Lake Tahoe. * WHEN...From 7 AM to 10 PM PST Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 28, 2:37 AM PST, 1 minute earlier.
Area forecast discussion, Feb 28, 2:37 AM PST, 1 minute before
Area Forecast Discussion
National Weather Service Reno NV
237 AM PST Fri Feb 28 2020
.SYNOPSIS...
Unseasonable warmth continues today as high pressure remains in
control. Clouds will be on the increase today as a strong cold
front approaches on Saturday and Sunday. Strong and gusty winds
are expected Saturday afternoon ahead of the front. Snow levels
will plummet behind the front with accumulating snow possible for
all valley floors Saturday evening into Sunday. Drier weather with
temperatures warming again next week.
&&
.DISCUSSION...
A potent cold front will sweep through the Sierra and western Nevada
Saturday and Sunday. This will provide strong and gusty winds ahead
of the front Saturday afternoon followed by plummeting snow levels
and chances for accumulating snow on valley floors.
Snow
The cold front is rather dynamic with frontogenetical forcing at lower
levels (due to the sharp contrast in air masses) coupled with jet
forcing aloft. As a result, snowfall will be concentrated in a
narrower band along the front with a quick 2-4 hour period of
snow possible.
Start time for snowfall will be as early as Saturday afternoon
across northern Lassen county and the Surprise Valley. Onset time
along the I-80 corridor across the Sierra through western Nevada
looking about 10pm-midnight at this time. Areas south of Highway
50 generally looking from about 3am to sunrise.
Although not a strong winter system, the dynamic nature of the front
will be more slider like with a quick/sudden burst of moderate to
heavy snowfall possible as the front passes. As such, impacts to
travel are expected Saturday evening into Sunday morning as the
front passes. Snow amounts generally looking around 1-2 inches
across western Nevada valleys with Sierra valleys seeing 2-5 inches
and around 4-8 inches for the crest.
Sunday will be cold behind the front with some snow showers. Snow
showers will be most numerous in Mono County closest to the low and
where northeast upslope flow traditionally does best. Temperatures
will struggle to reach 40 in the lower valleys and 30 in the Sierra.
A brisk northeast 10-20 mph wind will make it feel even colder,
especially after the recent warm weather. Fuentes
Wind and Temps
* Changes: Pretty much an across the board increase in wind gust
speeds Saturday through Sunday based on latest guidance, enough
to warrant wind advisories for many areas.
* Flow aloft ahead of incoming front starts to increase late
today leading to gusty W/SW winds this afternoon, but not enough
for significant impacts. That waits until Saturday when
stronger flow aloft coupled with gradient ahead of the front
combine to produce widespread breezy conditions. Guidance
suggesting gusts 30-40 kts possible in many areas, with highest
risks for the Sierra Front south into Mono County and east into
the Hwy 95 corridor. Have issued wind and blowing dust
advisories for these areas. We'll see the usual moderate road
and air travel impacts along with concerns for rapid fire spread
in grassy vegetation in W Nevada and the E Sierra. Also given
it's a Saturday and with temps still mild, have also issued lake
wind advisories already for Tahoe and Pyramid as a heads up to
boaters.
* Behind the cold front Sunday a blustery NE wind will make
things feel quite chilly across the region. Guidance even
showing sustained winds near 20 kts for Reno and W Nevada
cities. Quite a dramatic shift in temperatures, nearly a 30
degree drop. 120 kt NE jet drops into the region late Sunday
into early Monday yielding another round of strong NE winds for
Sierra crest areas and westward. Gusts over 100 mph are likely
but at this point probably not Feb 9th type intense winds. We'll
also see rough water on Tahoe especially the west shores, so
expect lake wind advisories Sunday. Most of the strong gusty
winds subside by late morning Monday as trough/jet scoot out of
the area fairly quickly. Chilly morning Monday, and if there is
snow on the ground for W Nev cities then low temps could easily
be 5+ degrees colder than currently forecast.
Tuesday and Beyond
* No major changes made to the forecast here. High pressure
builds in for most of the week leading to quiet weather and
warming temperatures. Back to above normal levels by Thursday-
Friday.
* Ensemble guidance continues to show decent trough signal off-
shore by next Saturday into the following week. Haven't seen
that in a while! This should allow for more active weather with
gusty winds and increased chances for precip into CA/NV. One
possibility we'll have to watch for is the trough digging far
enough south that our region might miss much of the wetter
storms - this is showing up in atmospheric river landfall tools
which show best probabilities more into SoCal, S Nev, and AZ.
-Chris
&&
.AVIATION...
* Pretty decent day for flying today with VFR conditions and only
late day gusty SW winds. Some light turbulence likely but
nothing out of the ordinary.
* Flow aloft increases after 6z/Sat with ridge winds above 40
kts. This will lead to wind shear issues overnight into Saturday
morning while valley winds remain comparatively light.
* Widespread strong gusty SW winds materialize Saturday,
especially after 18z, with gusts above 30 kts likely for most
airports including RNO. High confidence in this. Expect rough
air and wind shear issues much of the day, and into the evening
especially at MMH. Blowing dust is expected east of RNO
impacting airports such as HTH, NFL, LOL, and WMC.
* Cold front brings a band of snow Sat night into Sun morning.
We'll have more details on this with the day shift discussion,
but for now expect a 2-4 hour period of MVFR-IFR snow at all
terminals including RNO. With rapid drop in temperatures, runway
accumulations and flash freezes are possible Sat night and Sun
morning that could impact operations.
-Chris
&&
.FIRE WEATHER...
* Main concern here is Saturday with strong gusty SW winds ahead
of the incoming cold front. Precipitation has been severely
lacking January-February leading to dry fine fuels in lower
elevations of W Nevada and the E Sierra. Given the mild weather
Saturday there will probably be a lot of people out on public
lands which can lead to accidental starts. So we'd like to get
the word out to be extra careful Saturday afternoon and evening
when the winds pick up.
* Precipitation and higher humidities should end fire weather
risk Sunday into next week. Wetter pattern possible starting
around March 9th but not a lock yet.
-Chris
&&
.REV Watches/Warnings/Advisories...
NV...Blowing Dust Advisory from 10 AM to 10 PM PST Saturday NVZ004.
Lake Wind Advisory from 1 PM to 7 PM PST Saturday for Pyramid
Lake in NVZ004.
Wind Advisory from 1 PM Saturday to 1 AM PST Sunday NVZ001.
Lake Wind Advisory from 7 AM to 10 PM PST Saturday for Lake
Tahoe in NVZ002.
Wind Advisory from 10 AM to 10 PM PST Saturday NVZ003.
CA...Wind Advisory from 1 PM Saturday to 1 AM PST Sunday CAZ073.
Lake Wind Advisory from 7 AM to 10 PM PST Saturday for Lake
Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Feb 28, 2:04 AM PST, 34 minutes before
Special Weather Statement National Weather Service RENO NV 204 AM PST Fri Feb 28 2020 CAZ070>073-NVZ001>005-291100- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 204 AM PST Fri Feb 28 2020 ...Strong Winds & Snowfall Likely Saturday/Sunday... After unseasonable warmth the past few days, expect a sharp change in the weather Saturday evening into Sunday as a powerful cold front sweeps across the Sierra and northern Nevada. Confidence is increasing in seeing strong and gusty winds ahead of the front on Saturday followed by plummeting snow levels and chances for accumulating snow on valley floors. Much colder temperatures are expected on Sunday. Wind: * Increasing winds Saturday with peak winds during the afternoon and evening ahead of the front. Gusts 30-40 mph most areas but 40-50 mph possible through the Hwy 395/I-580 corridor around Reno and Carson City and through much of Mono County. * Wind impacts include: Hazardous boating on area lakes, strong crosswinds for high profile vehicles, aviation turbulence, and sudden reductions in visibility in areas of blowing dust downwind of desert sinks and dry lake beds. Snow: * Snowfall will be concentrated in a band along the cold front with a quick 2-4 hour period of snow possible. Start time as early as Saturday afternoon across northern Lassen and Surprise Valley. Best potential across western Nevada and Sierra Saturday night through Sunday morning. * Western Nevada valleys could see 1-2 inches. For the Sierra, 2-5 inches for valleys such as around Truckee and Tahoe, with 4-8 inches for the crest and near Mammoth Lakes. Fire Weather: * Our recent lack of precipitation and unseasonable warmth may result in some heightened fire weather concerns ahead of the cold front on Saturday. * Gusty winds of 30-50 mph are expected along with minimum humidity of 15-20% across western Nevada and lower elevations of the Eastern Sierra. Exercise care if out on public lands and follow any burn restrictions in place by local fire services. Temperatures: * After seeing high temperatures near 70 degrees in Western Nevada and near 60 in Sierra communities on Friday, high temperatures will plummet nearly 30 degrees with highs on Sunday expected to be in the 30s areawide. Blustery northeast winds will make it feel even colder. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:38 AM PST | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 43 hr |
| Feb 28, 1:56 PM PST | Fire Weather Watch | REV | 28 hr | |
| Feb 28, 3:35 PM PST | Winter Weather Advisory | REV | Douglas, Lyon, Mineral, Storey, Washoe | 48 hr |
Nearby
Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.